Alert archive / New York / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 70, NWS New York, NY

July 23, 2008Putnam County, New York

NWS New York, NY issued this severe thunderstorm warning at Jul 23, 2008, 8:41 PM EDT for Putnam County, New York. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2008, 8:41 PM EDT (00:41 UTC)
Expired
Jul 23, 2008, 9:00 PM EDT
In force
19 min
Issued by
NWS New York, NY
Area
Storm-based polygon

County Putnam County, NY

The radar

The Brookhaven radar (KOKX), 95 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 2:34 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2008-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2008-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2352 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 240041
SVROKX
NYC079-240130-
/O.NEW.KOKX.SV.W.0070.080724T0041Z-080724T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
841 PM EDT WED JUL 23 2008

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUTNAM COUNTY IN SOUTHEAST NEW YORK...

* UNTIL 930 PM EDT...

* AT 837 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CARMEL...OR NEAR BREWSTER...AND MOVING NORTHEAST AT 17 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE CARMEL BY 850 PM...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PENNY SIZE HAIL HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE 
PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM WEDNESDAY
EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

LAT...LON 4153 7354 4137 7360 4136 7375 4152 7369
      4152 7368 4152 7364 4153 7364 4153 7360
TIME...MOT...LOC 0040Z 207DEG 15KT 4141 7367

$$

JMC
1 follow-up statement
000 
WWUS51 KOKX 240100
SVSOKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
900 PM EDT WED JUL 23 2008

NYC079-240109-
/O.CAN.KOKX.SV.W.0070.000000T0000Z-080724T0130Z/
PUTNAM NY-
859 PM EDT WED JUL 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR PUTNAM COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND 
IS EXITING THE AREA. THE SEVERE THUNDERSTORM WARNING HAS THEREFORE 
BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM WEDNESDAY
EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

LAT...LON 4153 7354 4137 7360 4136 7375 4152 7369
      4152 7368 4152 7364 4153 7364 4153 7360
TIME...MOT...LOC 0059Z 207DEG 15KT 4148 7362

$$

JMC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 7:57 PM EDT, 44 minutes earlier.

Area forecast discussion, Jul 23, 7:57 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
757 PM EDT WED JUL 23 2008

.SYNOPSIS...
A SLOW MOVING COLD FRONT CONTINUES TO APPROACH THE TRI-STATE AREA
THIS EVENING WITH THE POTENTIAL FOR SEVERE WEATHER IN ADVANCE OF
IT. THE FRONT WILL THEN SLOWLY PUSH ACROSS THE REGION ON THURSDAY
WITH HEAVY..POTENTIALLY FLOODING...RAINFALL. DRY WEATHER RETURNS AS
THE FRONT WILL BE EAST OF THE REGION BY FRIDAY.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
HAVE TO BE SHORT TODAY DUE TO DIVERSE WX EVENT.

DESPITE THE CLOUD COVER...ATMOSPHERE VERY UNSTABLE WITH 1000-1500
J/KG OF ML CAPE. THE MOST UNSTABLE AREA IS OVER CENTRAL NJ WHERE
TEMPS ARE NOW APPROACHING 90.

SHEAR IS VERY IMPRESSIVE AND THE THREAT FOR TORNADIC STORMS IS
HIGH AS 0-1 KM HELICITY IS NEAR 150 M2/S2. LCL HEIGHT IS
LOW...WHICH IS ANOTHER CLASSIC TORNADO INDICATOR.

SVR WATCH OUT UNTIL 02Z FOR ENTIRE AREA. STORMS OVER EASTERN LI
AND SE CT WERE PULSE IN NATURE WITH ELEVATED CORES WITH WEAK
ROTATION. EXPECT STORMS COMING OUT OF NJ TO HAVE BETTER ROTATION.

&&

.SHORT TERM /MIDNIGHT TONIGHT THROUGH THURSDAY NIGHT/...
FOLLOWED GFS SOLUTION HERE BASED ON RECOMMENDATION FROM HPC.

LOOKS LIKE HEAVIEST PCPN FOCUS IN ON THE AM IN THE NYC METRO AS
FRONT PRESSES A LITTLE FAST TO THE EAST THAN PREVIOUSLY
ANTICIPATED.

HAVE ADDED ALL AREAS TO THE FLOOD WATCH AND SPLIT UP THE END
TIMES.

SEE HYDRO SECTION BELOW.

HAVE GONE WITH COOLER ETA/FWC MOS FOR TEMPS ON THURSDAY.

PROBABLY A LITTLE SLOW IN ENDING THE PCPN THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE LONG TERM. CONUS
PATTERN WILL CONSIST OF TROUGHING IN THE NW AND NE WITH RIDGING IN
THE CENTER PART OF THE COUNTRY.

CLOSED UPPER LOW WILL LIFT INTO SOUTHEASTERN CANADA WITH COLD FRONT
EXPECTED TO BE JUST EAST OF THE AREA BY FRI MORNING. DRY CONDITIONS
RETURN ON FRI...BUT MEDIUM RANGE MODELS ARE FORECASTING THE UPPER
SYSTEM TO BECOME ABSORBED INTO ANOTHER LONG WAVE TROUGH DROPPING OUT
OF CENTRAL CANADA THIS WEEKEND. THIS TOO IS FORECAST TO CLOSE OFF
ALOFT WITH A COLD FRONT SLOWLY APPROACHING SAT NIGHT AND SUN. FRONT
WILL CLEAR THE AREA ON MON...BUT UPPER TROUGH WITH VORT MAXES
SWINGING THROUGH FROM TIME TO TIME WILL REMAIN ACROSS THE NE INTO
THE EARLY PART OF NEXT WEEK. THIS WILL KEEP THE CHC OF SHOWERS AND
TSTMS IN THE FORECAST (ALTHOUGH TUE LOOKS CAPPED) THROUGH MUCH OF
THE PERIOD. ECMWF IS FLATTER AND SLOWER THAN THE GFS WHICH IS
PREFERRED BY HPC...SO LEANED MORE TOWARDS HPC GUIDANCE/ECMWF.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
TERMINALS MOSTLY AT MVFR TO IFR ATTM WITH TSTMS IN THE VICINITY OF
THE WESTERNMOST TERMINALS. EXPECTING A CONTINUATION OF MVFR TO IFR
CONDITIONS AS AXIS OF STEADIEST PRECIP SLOWLY SHIFTS EASTWARD AS
SHOWERS AND STORMS WITHIN MOVE IN A GENERAL N-NNE DIRECTION.

GUSTY WINDS POSSIBLE IN TSTMS...WITH SUSTAINED WINDS SE-S TO
START...SHIFTING MORE TOWARDS THE SOUTH LATER THIS EVENING...AND
GENERALLY 15KT OR LESS. THREAT OF TSTMS CONTINUE THROUGH THURSDAY
MORNING...SO HAVE ADDED CB ATTACHMENTS THROUGH THIS TIME. PRECIP AND
THUNDERSTORM THREAT EXPECTED TO END ALTOGETHER ACROSS THE TERMINALS
BY LATE AFTERNOON. VFR CONDITIONS TO FOLLOW.

OUTLOOK FOR 00Z FRIDAY THROUGH SUNDAY...VRF LIKELY THURSDAY
NIGHT...AND CONTINUING INTO SATURDAY. A COLD FRONT APPROACHES LATE
SATURDAY INTO SUNDAY WITH LOCAL MVFR CEILINGS AND VISIBILITIES IN
SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
WINDS AND SEAS WILL BUILD RAPIDLY OVERNIGHT AS WINDS INCREASE FROM
THE SOUTH. SCA WILL BE EXPANDED TO OTHER AREAS AS A RESULT.

WAVEWATCH III GUIDANCE WAS UNDER CUT SIGNIFICANTLY.

HIGH PRESSURE BUILDS IN ON FRIDAY RESULTING IN TRANQUIL
CONDITIONS.

(FRIDAY THROUGH MONDAY)...
WIND GUSTS ON THE OCEAN MAY REACH MARGINAL SCA LEVELS AHEAD OF THE
COLD FRONTAL PASSAGE SAT NIGHT...OTHERWISE...SEAS WILL LIKELY REMAIN
ABOVE SCA LEVELS IN ANZ350 AND ANZ353 THROUGH THE WEEKEND. TRANQUIL
CONDITIONS SHOULD RETURN ON MONDAY. NO PROBLEMS EXPECTED ON THE
REMAINDER OF THE MARINE ZONES.

&&

.HYDROLOGY...
FLASH FLOODING WATCH UP THROUGH THURSDAY.

EXPECTING OVERALL AVERAGES OF 3 TO 4 INCHES. TRAINING OF ECHOES IS
THE CONCERN AND WHERE THIS OCCURS...WILL NOT BE SURPRISED TO SEE
6+ INCHES.

RATES IN THE STORMS WILL EASILY EXCEED 4-6 INCHES INSTANTANEOUSLY...WITH
HOURLY TOTALS LIKELY IN THE 1.5-3 INCH RANGE. THUS...URBAN
FLOODING LIKELIHOOD IS VERY HIGH.

NYC AND WEST SHOULD SEE THE HEAVIEST IN THE OVERNIGHT INTO THE
EARLY MORNING...WITH RAIN TAPERING OFF OR ENDING BY AFTERNOON.

&&

.EQUIPMENT...
ON JULY 28TH...MARINE OBSERVATIONS FROM AMBROSE LIGHT TOWER WILL
BE DECOMMISSIONED.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR CTZ005>012.
NY...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR NYZ077>081.
     FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR NYZ067>076.
NJ...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR NJZ002>006-
     011.
MARINE...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM EDT
     THURSDAY FOR ANZ330-335-338-340-345.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR ANZ350-353-355.

&&
Hazardous weather outlook, Jul 23, 4:48 PM EDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
448 PM EDT WED JUL 23 2008

NJZ002>006-011-NYZ067>076-241100-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
QUEENS-
448 PM EDT WED JUL 23 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...
...SEVERE THUNDERSTORM WATCH 738 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS THIS EVENING HAVE THE POTENTIAL TO PRODUCE DAMAGING
WINDS AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED AT THIS TIME FOR BOTH SEVERE
WEATHER AND FLOODING REPORTS.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>012-NYZ077>081-241100-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-NASSAU-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
448 PM EDT WED JUL 23 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...
...SEVERE THUNDERSTORM WATCH 738 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS THIS EVENING HAVE THE POTENTIAL TO PRODUCE DAMAGING
WINDS AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS THE POTENTIAL FOR MORE SEVERE THUNDERSTORMS ON
THURSDAY...ESPECIALLY IN THE MORNING...ALONG WITH THE SIGNIFICANT
RAINFALL AS A SLOW MOVING COLD FRONT CROSSES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED AT THIS TIME FOR BOTH SEVERE
WEATHER AND FLOODING REPORTS.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-241100-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
448 PM EDT WED JUL 23 2008

...SEVERE THUNDERSTORM WATCH 738 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS THIS EVENING INTO THE OVERNIGHT HAVE THE POTENTIAL
TO PRODUCE GALE FORCE WIND GUSTS ISOLATED WATERSPOUTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS ON THURSDAY AS A
SLOW MOVING COLD FRONT CROSSES THE AREA.

.SPOTTER INFORMATION STATEMENT...

MARINERS ARE REQUESTED TO REPORT SEVERE WIND GUSTS AND ANY
SIGHTINGS OF WATERSPOUTS.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

JST

In the hours before

Local storm report, Jul 23, 7:22 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE UPTON NY
722 PM EDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 AM     FLASH FLOOD      WANTAGH                 40.67N 73.51W
07/23/2008                   NASSAU             NY   TRAINED SPOTTER

            RAILROAD UNDERPASS AT OLD MILL ROAD UNDER 5 INCHES OF
            WATER.

0230 PM     TSTM WND DMG     WESTBROOK               41.28N 72.45W
07/23/2008                   MIDDLESEX          CT   LAW ENFORCEMENT

            TREES AND WIRES DOWN AT INTERSECTION OF RUNNING PINE ROAD
            AND COLD SPRING ROAD.

0230 PM     TSTM WND DMG     EAST HADDAM             41.46N 72.46W
07/23/2008                   MIDDLESEX          CT   LAW ENFORCEMENT

            TREES AND WIRES DOWN AT MATING HOUSE ROAD.

0240 PM     TSTM WND GST     NORWICH                 41.55N 72.09W
07/23/2008  E60.00 MPH       NEW LONDON         CT   UNKNOWN

            FEW TREES DOWN ON DUNHAM ST.

0453 PM     HAIL             SCOTCH PLAINS           40.63N 74.37W
07/23/2008  E0.88 INCH       UNION              NJ   TRAINED SPOTTER

0508 PM     LIGHTNING        UNION                   40.70N 74.27W
07/23/2008                   UNION              NJ   EMERGENCY MNGR

            LARGE TREE DOWN AND COVERING ROAD FROM LIGHTNING STRIKE
            AT LARGEMONT AND MORRIS AVE.

&&

TM
Special weather statement, Jul 23, 7:39 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
739 PM EDT WED JUL 23 2008

NYZ067-068-240015-
ORANGE-PUTNAM-
739 PM EDT WED JUL 23 2008

...STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ORANGE AND PUTNAM
COUNTIES...

AT 737 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLD SPRING...AND MOVING NORTHEAST AT 34
MPH.

THIS STORM WILL BE...
  5 MILES NORTHWEST OF FAHNESTOCK STATE PARK BY 745 PM.

SMALL HAIL...AND DAMAGING WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

DSW
Local storm report, Jul 23, 7:46 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE UPTON NY
746 PM EDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 AM     FLASH FLOOD      WANTAGH                 40.67N 73.51W
07/23/2008                   NASSAU             NY   TRAINED SPOTTER

            RAILROAD UNDERPASS AT OLD MILL ROAD UNDER 5 INCHES OF
            WATER.

0230 PM     TSTM WND DMG     WESTBROOK               41.28N 72.45W
07/23/2008                   MIDDLESEX          CT   LAW ENFORCEMENT

            TREES AND WIRES DOWN AT INTERSECTION OF RUNNING PINE ROAD
            AND COLD SPRING ROAD.

0230 PM     TSTM WND DMG     EAST HADDAM             41.46N 72.46W
07/23/2008                   MIDDLESEX          CT   LAW ENFORCEMENT

            TREES AND WIRES DOWN AT MATING HOUSE ROAD.

0240 PM     TSTM WND GST     NORWICH                 41.55N 72.09W
07/23/2008  E60.00 MPH       NEW LONDON         CT   UNKNOWN

            FEW TREES DOWN ON DUNHAM ST.

0445 PM     TSTM WND DMG     FANWOOD                 40.64N 74.39W
07/23/2008                   UNION              NJ   PUBLIC

            FULL TREES AND LARGE BRANCHES DOWN.

0453 PM     HAIL             SCOTCH PLAINS           40.63N 74.37W
07/23/2008  E0.88 INCH       UNION              NJ   TRAINED SPOTTER

0508 PM     LIGHTNING        UNION                   40.70N 74.27W
07/23/2008                   UNION              NJ   EMERGENCY MNGR

            LARGE TREE DOWN AND COVERING ROAD FROM LIGHTNING STRIKE
            AT LARGEMONT AND MORRIS AVE.

0530 PM     HAIL             WESTBROOK               41.28N 72.45W
07/23/2008  E1.00 INCH       MIDDLESEX          CT   PUBLIC

&&

TM
Special weather statement, Jul 23, 7:54 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
754 PM EDT WED JUL 23 2008

NYZ068>070-240030-
NORTHERN WESTCHESTER-PUTNAM-ROCKLAND-
754 PM EDT WED JUL 23 2008

...STRONG THUNDERSTORM WILL IMPACT PUTNAM...ROCKLAND AND WESTCHESTER
COUNTIES...

AT 751 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OSSINING...AND MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL BE...
  5 MILES SOUTHEAST OF PEEKSKILL BY 805 PM.
  NEAR YORKTOWN HEIGHTS BY 810 PM.
  NEAR MAHOPAC BY 825 PM.
  NEAR CARMEL BY 830 PM.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN
ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO AN INCH AN
HOUR ..IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

DSW
Special weather statement, Jul 23, 8:35 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
835 PM EDT WED JUL 23 2008

CTZ007-008-240130-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
835 PM EDT WED JUL 23 2008

...STRONG THUNDERSTORMS WILL IMPACT MIDDLESEX AND NORTHERN NEW LONDON
COUNTIES...

AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SCATTERED STRONG THUNDERSTORMS EXTENDING FROM VOLUNTOWN TO SALEM TO
DURHAM...MOVING NORTHEAST AT 17 MPH.

PEOPLE IN MIDDLESEX AND NORTHERN NEW LONDON COUNTIES...INCLUDING EAST
HADDAM...MIDDLETOWN...PORTLAND...NORWICH...CROMWELL...EAST HAMPTON...
COLCHESTER AND LEBANON...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

STRONG WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. IN
ADDITION...VERY HEAVY RAIN IS OCCURRING WITH THESE STORMS. THIS
COULD CAUSE PONDING OF WATER ON ROADWAYS...AND MINOR FLOODING OF
POOR DRAINAGE AREAS.

JMC
Local storm report, Jul 23, 8:40 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE UPTON NY
840 PM EDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 AM     FLASH FLOOD      WANTAGH                 40.67N 73.51W
07/23/2008                   NASSAU             NY   TRAINED SPOTTER

            RAILROAD UNDERPASS AT OLD MILL ROAD UNDER 5 INCHES OF
            WATER.

0230 PM     TSTM WND DMG     EAST HADDAM             41.46N 72.46W
07/23/2008                   MIDDLESEX          CT   LAW ENFORCEMENT

            TREES AND WIRES DOWN AT MATING HOUSE ROAD.

0230 PM     TSTM WND DMG     WESTBROOK               41.28N 72.45W
07/23/2008                   MIDDLESEX          CT   LAW ENFORCEMENT

            TREES AND WIRES DOWN AT INTERSECTION OF RUNNING PINE ROAD
            AND COLD SPRING ROAD.

0240 PM     TSTM WND GST     NORWICH                 41.55N 72.09W
07/23/2008  E60.00 MPH       NEW LONDON         CT   UNKNOWN

            FEW TREES DOWN ON DUNHAM ST.

0445 PM     TSTM WND DMG     FANWOOD                 40.64N 74.39W
07/23/2008                   UNION              NJ   PUBLIC

            FULL TREES AND LARGE BRANCHES DOWN.

0453 PM     HAIL             SCOTCH PLAINS           40.63N 74.37W
07/23/2008  E0.88 INCH       UNION              NJ   TRAINED SPOTTER

0508 PM     LIGHTNING        UNION                   40.70N 74.27W
07/23/2008                   UNION              NJ   EMERGENCY MNGR

            LARGE TREE DOWN AND COVERING ROAD FROM LIGHTNING STRIKE
            AT LARGEMONT AND MORRIS AVE.

0530 PM     HAIL             WESTBROOK               41.28N 72.45W
07/23/2008  E1.00 INCH       MIDDLESEX          CT   PUBLIC

0810 PM     HAIL             YORKTOWN HEIGHTS        41.27N 73.78W
07/23/2008  E0.50 INCH       WESTCHESTER        NY   TRAINED SPOTTER

0831 PM     HAIL             MAHOPAC                 41.37N 73.74W
07/23/2008  E0.75 INCH       PUTNAM             NY   PUBLIC

&&

TM

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:01 PM EDTSevere Thunderstorm WarningOKXPutnam, Westchester59 min
Jul 23, 8:15 PM EDTAreal Flood AdvisoryOKXPutnam, Westchester90 min
Jul 23, 8:27 PM EDTFlash Flood WarningOKXPutnam, Westchester2 hr
Jul 23, 9:01 PM EDTFlash Flood WarningOKXOrange, Putnam, Rockland, Westchester4 hr
Jul 23, 9:20 PM EDTSpecial Marine WarningOKX40 min
Jul 23, 9:24 PM EDTSevere Thunderstorm WarningOKXKings, New York, Queens, Richmond51 min
Jul 23, 9:55 PM EDTAreal Flood AdvisoryOKXBronx, Kings, New York, Queens, Richmond3 hr
Jul 23, 10:01 PM EDTSpecial Marine WarningOKX59 min
Jul 23, 10:09 PM EDTSevere Thunderstorm WarningOKXBronx, New York, Rockland, Westchester51 min
Jul 23, 10:57 PM EDTFlash Flood WarningOKXPutnam, Rockland, Westchester110 min
Jul 23, 10:58 PM EDTSpecial Marine WarningOKX17 min
Jul 23, 11:40 PM EDTAreal Flood AdvisoryOKXNassau, Suffolk3 hr
Jul 24, 1:22 AM EDTSpecial Marine WarningOKX23 min
Jul 24, 3:13 AM EDTAreal Flood AdvisoryOKXNassau, Queens, Suffolk83 min
Jul 24, 4:50 AM EDTAreal Flood AdvisoryOKXSuffolk115 min
Jul 24, 5:59 AM EDTAreal Flood AdvisoryOKXSuffolk3 hr
Jul 24, 6:36 AM EDTAreal Flood AdvisoryOKXBronx, Kings, Nassau, New York, Queens, Richmond3 hr
Jul 24, 7:13 AM EDTSpecial Marine WarningOKX32 min
Jul 24, 7:53 AM EDTSpecial Marine WarningOKX37 min
Jul 24, 8:57 AM EDTAreal Flood AdvisoryOKXSuffolk2 hr

Nearby

Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.